Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 85, NWS Amarillo, TX

May 7, 20194 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 7, 2019, 3:12 PM CDT for 4 counties in Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2019, 3:12 PM CDT (20:12 UTC)
Expired
May 7, 2019, 4:00 PM CDT
In force
48 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:28 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:39 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 7, 1:39 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
139 PM CDT Tue May 7 2019

.MESOSCALE UPDATE...
...Significant severe weather including tornadoes expected today...

* Synoptic Overview: The synoptic pattern checks all the boxes for a
  significant severe weather event.

* Mesoscale: Elevated convection this morning and early this
  afternoon reinforced a composite cold front/outflow boundary which
  now arcs from roughly a Vega to Stinnett to Spearman to Liberal,
  KS line.  This boundary has been and will continue to initiate
  elevated convection which will exist in a stable enough sfc
  environment that hail should be the main threat in areas northwest
  of the aforementioned arc early this afternoon.

  Of greater concern will be scattered supercells set to initiate
  sometime between 3-5 PM east of a developing dryline which is
  cutting through Tucumcari and Clovis.  These supercells will exist
  in an environment characterized by MLCAPE values nearing 3000 J/kg
  and effective shear values of 40-50 kts by late afternoon. Backing
  winds just SE of the sfc boundary will result in a zone of enhanced
  tornado potential along US 60 from the Canyon/Amarillo area to the
  Borger/Pampa area this afternoon. Just on the cool side of the
  front, an area of strong baroclinically generated horizontal
  vorticity exists right now but is likely somewhat unavailable to
  storms as convection remains elevated early this afternoon. However,
  this vorticity will become available for streamwise ingestion into
  any storms that ride the boundary later this afternoon as bndry
  layer modification should be sufficient to meet the classic
  conceptual model of "boundaries that produce tornadoes."  Both sides
  of this boundary will be watched like a hawk through the afternoon.

  Elsewhere, south and east of this boundary, the ambient synoptic
  and mesoscale environment will support severe convection with
  damaging winds and potentially very large hail in the afternoon
  hours.  As the sun begins to set and the low levels de-couple, expect
  an increasing tornado threat in the SE TX Panhandle with any
  convection that remains quasi-discrete.  Surface-based convection
  looks to remain possible if not likely through midnight in the
  eastern TX Panhandle which means the tornado threat will not end at
  sunset.

* Hazards: Tornadoes, some of which may be strong, are the most
  concerning aspect of this event, though very large hail and
  damaging winds are also likely. Heavy rain and flooding will be
  possible as there may well be multiple rounds or training
  thunderstorms this evening.

* Summary: This has the potential to be a higher end severe event for
  the Panhandles. Storms will continue to fire, become more
  widespread and more severe by around 4 PM with a dangerous window
  for all hazards between 4 PM and roughly midnight.

Simpson
&&

.PREV DISCUSSION... /Issued 1254 PM CDT Tue May 7 2019/

AVIATION...
MVFR/IFR conditions are expected throughout the majority of the
TAF period. VCTS coupled with low cigs will provide MVFR/IFR
conditions for all TAF sites. Once we go past 00Z Wednesday,
conditions will improve from west to east across all TAF sites as
thunderstorms move east and cigs begin to lift. Minus the chaotic
winds within a thunderstorm if they were move over a TAF site,
winds will be SE at 10-15 kts and then shifting to SW at 10-15 kts
after 06Z Wednesday. Conditions may begin to improve to VFR
conditions for KAMA toward the end of the TAF period, but still
remain MVFR/IFR for KDHT/KGUY throughout the TAF period.

Meccariello

PREV DISCUSSION... /Issued 643 AM CDT Tue May 7 2019/

AVIATION...12Z TAFs...
Two MVFR stratus decks, one pushing south behind a combination
cold front/outflow boundary, and the second rushing north with
moist flow from the Gulf, are present this morning. Current
thinking is that the stratus will impact GUY through the period
and DHT and AMA this morning before breaking up. Other main
concern is the likelihood of thunderstorms at all sites this
afternoon and evening. Have continued covering the most likely
times with TEMPO groups. Final concern are wind directions this
morning and afternoon. The previously mentioned front has thrown
considerable uncertainty into wind directions. Thinking the
northerly and northeasterly winds at GUY and DHT this morning will
eventually switch to some form of east or southeast as a surface
low develops over eastern NM. The exact evolution and timing of
these surface winds remains uncertain.

Ferguson

PREV DISCUSSION... /Issued 345 AM CDT Tue May 7 2019/

DISCUSSION...
Main focus of the entire forecast is on the short term periods, in
particular Tuesday afternoon and evening. Taking a look at
satellite, an upper low was seen slowly churning eastward from S CA
into AZ, a series of upper disturbances that had ejected from this
low were located over AZ/NM, and a large amount of cold tops
associated with convection over KS. At the surface, a dry line was
analyzed just to the west of the NM/TX border while a cold front,
previously quasi-stationary, was pushing into the northern
TX Panhandle with the assistance of outflow from the KS convection.

The upper low will translate east-northeastward today, reaching the
AZ/NM border around 00z. As this occurs, various disturbances will
continue to eject downstream, driving rounds of ascent across the
Panhandles, in particular across the northwestern two thirds of the
CWA, while ushering in quite a bit of high cirrus. As an upper jet
rounds the low, lee cyclogenesis will take place to our west,
resulting in southeasterly winds at the surface and invigorated
moist advection in the low levels. The combination of these backing
surface winds and the increasing winds aloft should lead to around
30-50 knots of bulk shear and elongated, turning hodographs,
supportive of all modes of organized convection, including
supercells. Main limiting factors today will be the considerable
amount of cloudiness present this morning, along with the potential
for convection to become widespread before stronger upper level
winds arrive closer to 00z.

Nevertheless, given progged shear profiles, MLCAPE values above
2000 J/kg, and the abundant forcing arriving by the evening,
current thinking is that all severe hazards are in play. Favored
hazard location will largely depend on where the cold
front/boundary ends up by the early afternoon hours. Surface based
storms, and thus all hazards, will be possible along and south of
this boundary, while hail will be the primary threat with
elevated storms that develop on or move over the cold dome, where
potentially around 1000 J/kg of elevated CAPE may be present.
Current thinking is that this boundary will end up somewhere near
a Nara Visa-Follett axis by the afternoon, the rough consensus
between guidance that has initialized the boundary well. The
greatest threat for large hail and tornadoes appears to reside
across the eastern three quarters of the Texas Panhandle south of
the boundary, as a longer period of destabilization - and more
time for the upper winds to arrive - is possible there before
convective initiation. Finally, given the moist atmosphere,
locally heavy rainfall will be possible with these storms.

Relatively active weather pattern continues during the extended
forecast periods as a series of upper waves cross the southern
Plains late week, followed by potentially another southwestern upper
low setting up early next week. With the bulk of the attention paid
to the short term forecast, a blend of consensus and forecast
persistence was used for all forecast elements Wednesday afternoon
onward.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Wednesday morning for the following
     zones: Hansford...Hemphill...Hutchinson...Lipscomb...
     Ochiltree...Roberts.

OK...Flash Flood Watch through Wednesday morning for the following
     zones: Beaver.

&&

9/16
Hazardous weather outlook, May 7, 3:57 AM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 AM CDT Tue May 7 2019

OKZ001>003-TXZ001>020-317-072100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are expected Tuesday, mainly
during the afternoon and evening. Hail and damaging winds will be
possible across much of the Oklahoma and Texas Panhandles, with
the largest hail and strongest gusts, up to tennis ball size and
70 mph, possible across the southeastern two thirds of the Texas
Panhandle. Isolated tornadoes may also occur Tuesday afternoon and
evening, with the greatest risk also across the southeastern two
thirds of the Texas Panhandle. Heavy rains can also be expected,
possibly leading to localized flooding or flash flooding Tuesday
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday, mainly across the
Oklahoma Panhandle. Thunderstorms will be possible again Saturday
through Monday. The threat for severe weather with these storms
will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert for possible
activation this afternoon and evening, particularly after 2pm.

In the hours before

Special weather statement, May 7, 2:26 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
226 PM CDT Tue May 7 2019

TXZ007-072000-
Moore TX-
226 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MOORE COUNTY UNTIL 300 PM
CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lake Meredith, or 14 miles southeast of Dumas, moving
north at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Fritch and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3562 10192 3602 10192 3599 10162 3562 10162
TIME...MOT...LOC 1925Z 187DEG 27KT 3569 10180

Ward
Local storm report, May 7, 2:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
227 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             FRITCH                  35.64N 101.60W
05/07/2019  E2.75 INCH       HUTCHINSON         TX   SOCIAL MEDIA

            HAIL BETWEEN GOLFBALL AND BASEBALL SIZE

&&

EVENT NUMBER AMA1900622

SCHNEIDER
Local storm report, May 7, 2:29 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
229 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             9 SSE MASTERSON         35.51N 101.91W
05/07/2019  M1.00 INCH       POTTER             TX   STORM CHASER

&&

EVENT NUMBER AMA1900623

SCHNEIDER
Local storm report, May 7, 2:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
234 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             10 SSE MASTERSON        35.50N 101.90W
05/07/2019  M1.00 INCH       POTTER             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900624

SCHNEIDER
Special weather statement, May 7, 2:54 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
254 PM CDT Tue May 7 2019

TXZ011-012-016-017-072045-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
254 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER
COUNTIES UNTIL 345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Dawn, or 11 miles northeast of Hereford, moving
northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Umbarger, Buffalo Lake, Bushland and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3480 10221 3488 10238 3532 10218 3530 10177
TIME...MOT...LOC 1954Z 210DEG 33KT 3495 10226

Bieda
Local storm report, May 7, 3:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 N STINNETT            35.88N 101.45W
05/07/2019  M1.75 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900625

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:04 PM CDTSpecial Weather StatementAMAPotter41 min
May 6, 7:14 PM CDTSpecial Weather StatementAMARandall61 min
May 6, 7:47 PM CDTSpecial Weather StatementAMAPotter58 min
May 6, 7:50 PM CDTSevere Thunderstorm WarningAMACarson, Potter, Randall55 min
May 6, 9:58 PM CDTSpecial Weather StatementAMADeaf Smith32 min
May 6, 11:34 PM CDTSpecial Weather StatementAMARandall56 min
May 6, 11:52 PM CDTSpecial Weather StatementAMADeaf Smith53 min
May 7, 12:21 AM CDTSevere Thunderstorm WarningAMADeaf Smith54 min
May 7, 1:18 AM CDTSpecial Weather StatementAMADeaf Smith27 min
May 7, 10:32 AM CDTSpecial Weather StatementAMADallam28 min
May 7, 11:00 AM CDTSpecial Weather StatementAMADallam30 min
May 7, 11:52 AM CDTFlash Flood WatchAMAHansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts16 hr
May 7, 12:19 PM CDTSpecial Weather StatementAMAPotter41 min
May 7, 12:33 PM CDTSevere Thunderstorm WarningAMAMoore, Potter42 min
May 7, 12:45 PM CDTSpecial Weather StatementAMASherman30 min
May 7, 1:09 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Potter51 min
May 7, 1:12 PM CDTSpecial Weather StatementAMAMoore33 min
May 7, 1:23 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman67 min
May 7, 1:32 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter73 min
May 7, 1:48 PM CDTSpecial Weather StatementAMAPotter42 min
May 7, 1:52 PM CDTSevere Thunderstorm WarningAMAMoore, Potter53 min
May 7, 2:04 PM CDTSpecial Weather StatementAMAOldham41 min
May 7, 2:10 PM CDTSevere Thunderstorm WarningAMAHutchinson65 min
May 7, 2:13 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter47 min
May 7, 2:14 PM CDTAreal Flood AdvisoryAMAMoore, Potter2 hr
May 7, 2:14 PM CDTSpecial Weather StatementAMAMoore31 min
May 7, 2:26 PM CDTSpecial Weather StatementAMAMoore34 min
May 7, 2:30 PM CDTSevere Thunderstorm WarningAMAHansford60 min
May 7, 2:41 PM CDTSevere Thunderstorm WarningAMAMoore, Potter64 min
May 7, 2:45 PM CDTSevere Thunderstorm WarningAMAOldham, Potter31 min
May 7, 2:49 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham41 min
May 7, 2:54 PM CDTSpecial Weather StatementAMARandall51 min
May 7, 3:06 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson69 min
May 7, 3:27 PM CDTSevere Thunderstorm WarningAMAOldham, Potter63 min
May 7, 3:43 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree77 min
May 7, 3:43 PM CDTTornado WarningAMACarson, Potter47 min
May 7, 3:48 PM CDTTornado Warning Tornado observedAMAHansford, Hutchinson, Ochiltree26 min
May 7, 3:53 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Potter67 min
May 7, 3:56 PM CDTSevere Thunderstorm WarningAMAPotter49 min
May 7, 3:57 PM CDTTornado WarningAMAPotter33 min
May 7, 4:00 PM CDTFlash Flood WarningAMAHutchinson, Moore, Potter3 hr
May 7, 4:11 PM CDTTornado WarningAMAOchiltree34 min
May 7, 4:17 PM CDTSevere Thunderstorm WarningAMAPotter, Randall28 min
May 7, 4:24 PM CDTTornado WarningAMACarson, Potter51 min
May 7, 4:37 PM CDTSevere Thunderstorm WarningAMAPotter, Randall38 min
May 7, 4:42 PM CDTTornado WarningAMAHutchinson48 min
May 7, 5:11 PM CDTTornado WarningAMAHutchinson, Roberts49 min
May 7, 5:14 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter61 min
May 7, 5:26 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler64 min
May 7, 5:35 PM CDTTornado WarningAMAOchiltree40 min
May 7, 5:42 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson33 min
May 7, 6:00 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman26 min
May 7, 6:12 PM CDTTornado WarningAMAArmstrong, Donley, Randall48 min
May 7, 6:28 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb77 min
May 7, 6:36 PM CDTTornado WarningAMAHemphill, Wheeler39 min
May 7, 6:42 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree49 min
May 7, 6:43 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts41 min
May 7, 6:50 PM CDTTornado WarningAMAArmstrong, Donley19 min
May 7, 6:52 PM CDTTornado WarningAMALipscomb, Ochiltree38 min
May 7, 6:57 PM CDTTornado WarningAMAArmstrong, Donley48 min
May 6, 8:26 PM CDTSevere Thunderstorm WarningAMATexas45 min
May 6, 8:52 PM CDTSevere Thunderstorm WarningAMACimarron, Texas53 min
May 6, 10:19 PM CDTSpecial Weather StatementAMATexas56 min
May 6, 10:23 PM CDTSevere Thunderstorm WarningAMATexas28 min
May 7, 3:27 PM CDTSevere Thunderstorm WarningAMABeaver, Texas63 min
May 7, 4:04 PM CDTTornado WarningAMABeaver29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.